Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 214, NWS Bismarck, ND

September 18, 2002Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 18, 2002, 9:33 AM MDT for Grant County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 9:33 AM MDT (15:33 UTC)
Expired
Sep 18, 2002, 10:30 AM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Grant County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS53 KBIS 181533
SVRBIS
NDC037-181630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
929 AM MDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1030 AM MDT

* AT 929 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTH OF ELGIN...OR ABOUT 46 MILES
  EAST OF DICKINSON...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELGIN AT 1020 AM MDT
  NEW LEIPZIG AT 1025 AM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER AND STAY 
INSIDE UNTIL AFTER THE STORM HAS PASSED. VERY HEAVY RAIN IS LIKELY 
WITH THIS SEVERE STORM.

LAT...LON 4672 10173 4671 10208 4626 10205 4633 10175

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 1:00 AM MDT, 8 hours 33 minutes earlier.

Area forecast discussion, Sep 18, 1:00 AM MDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 AM CDT WED SEP 18 2002

MAIN FOCUS TODAY IS WINDS AND SHOWERS/THUNDERSTORMS. MODELS IN GOOD
AGREEMENT WITH PLACEMENT OF MAIN FEATURES. SURFACE TROUGH EXTENDS
FROM MINOT/DEVILS LAKE TO JUST WEST OF BISMARCK TO A LOW IN WESTERN
SOUTH DAKOTA. VERY TIGHT SURFACE PRESSURE GRADIENT IS DEVELOPING ON
THE WEST SIDE OF THE TROUGH...ESPECIALLY CLOSER TO THE LOW. H850
WINDS ON THE WEST SIDE OF THE TROUGH ARE PROGGED TO BE 40-45
KNOTS...SO EXPECT SOME SURFACE GUSTS OVER 40 MPH. WILL ISSUE WIND
ADVISORY FOR WESTERN COUNTIES (ISN AND DIK). TROUGH MAKES ITS WAY
SLOWLY EASTWARD TODAY...SO NORTH WINDS EXPECTED TO INCREASE TO 20 TO
30 MPH OVER MINOT/BISMARCK DURING THE AFTERNOON. JAMESTOWNS WINDS
PICK UP TONIGHT AND WILL GO 20 TO 30 MPH THERE.

MAIN FOCUS FOR SHOWERS/THUNDERSTORMS TODAY IS LARGE VORT MAX OVER
CENTRAL SOUTH DAKOTA MAKING ITS WAY NORTHWARD TOWARDS THE ND BORDER.
THIS IS ASSOCIATED WITH A LINE OF THUNDERSTORMS OVER EASTERN/CENTRAL
SOUTH DAKOTA. THIS VORT IS PROGGED TO AFFECT MUCH OF THE DAKOTAS
TODAY AND THE CENTRAL AND EAST TONIGHT. SYSTEM MOVES EASTWARD
TONIGHT WITH LINGERING PRECIP CHANCES MAINLY THIS EVENING. WEST TO
SOUTHWEST FLOW RETURNS ON THURSDAY AHEAD OF NEXT MAIN COLD FRONT
SYSTEM. THIS FAST-MOVING COLD FRONT WILL LEAD TO SMALL PRECIP
CHANCES BUT HIGH TEMPS ONLY IN THE 60S FOR FRIDAY.

.BIS...WIND ADVISORY TODAY WEST (ISN...DIK...HEI)

VINING

In the hours before

Local storm report, Sep 18, 8:53 AM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

953 AM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0921 AM    10 E HEBRON               ND   1 INCH HAIL

09/18/02   MORTON                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:23 AM MDTSevere Thunderstorm WarningBISMorton52 min
Sep 18, 4:06 PM MDTSevere Thunderstorm WarningBISEmmons54 min
Sep 18, 5:01 PM MDTSevere Thunderstorm WarningBISMcIntosh59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.